Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 284, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Sep 1, 2001, 7:49 PM CDT for Logan County, Thomas County, Kansas. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 1, 2001, 7:49 PM CDT (00:49 UTC)
- Expired
- Sep 1, 2001, 8:45 PM CDT
- In force
- 56 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
Counties Logan County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 58 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 8:00 PM CDT | Hail 0.88 | Colby, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 926 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1862 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
523 WUUS53 KGLD 020049 SVRGLD KSC109-193-020145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 749 PM CDT SAT SEP 1 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL THOMAS COUNTY IN NORTHWEST KANSAS NORTHEASTERN LOGAN COUNTY IN WEST CENTRAL KANSAS * UNTIL 845 PM CDT * AT 749 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF MONUMENT...OR ABOUT 11 MILES WEST OF OAKLEY...MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MONUMENT AT 805 PM CDT OAKLEY AT 830 PM CDT A AMATEUR RADIO SPOTTER REPORTED DIME SIZE HAIL 14 MILES SOUTH OF COLBY. HAIL UP TO GOLFBALL SIZE CAN BE EXPECTED WITH THIS STORM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING. $$ LAT...LON 3925 10107 3912 10122 3894 10097 3913 10081 ENTWISTLE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 6:08 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Sep 1, 6:08 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 508 PM MDT SAT SEP 1 2001 MADE UPDATES TO ZONES TO REFLECT MORE CLOUDS RESULTING FROM AFTERNOON CONVECTION ACROSS MUCH OF THE FA. ALSO WINDS WILL BE A LITTLE SLOWER TO CHANGE FROM SOUTH TO WEST ACROSS FA. MADE WIND ADJUSTMENTS ACCORDINGLY. SCATTERED CONVECTION STILL EXPECTED TO FIRE ALONG BOUNDARIES ACROSS FA BUT SHOULD DIMINISH AFTER SUNSET WITH LOSS OF DAYTIME HEATING. .GLD...NONE. LAMMERS
In the hours before
Local storm report, Sep 1, 6:23 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
523 PM MDT SAT SEP 01 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM 20 SSW COLBY KS 1 INCH HAIL
09/01/01 THOMAS REPORTED BY PUBLIC.
HAIL COMPLETELY
COVERING THE GROUND.Local storm report, Sep 1, 6:43 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
543 PM MDT SAT SEP 01 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0518 PM 14 S COLBY KS .88 INCH HAIL
09/01/01 THOMAS REPORTED BY PUBLIC.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 8:54 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 66 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.